Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

August 9, 2016Montgomery County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 9, 2016, 5:57 PM CDT for Montgomery County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 5:57 PM CDT (22:57 UTC)
Expired
Aug 9, 2016, 7:00 PM CDT
In force
63 min
Issued by
NWS Jackson, MS

County Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS84 KJAN 092257
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT TUE AUG 9 2016
 
MSZ026-028-029-100000-
GRENADA MS-WEBSTER MS-MONTGOMERY MS-
557 PM CDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...WESTERN WEBSTER AND
EASTERN GRENADA COUNTIES UNTIL 700 PM CDT...

AT 556 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR PITTSBORO TO NEAR EMBRY TO 6 MILES
SOUTHEAST OF LODI. MOVEMENT WAS SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  EMBRY AROUND 605 PM CDT. 
  KILMICHAEL AROUND 625 PM CDT. 
  SWEATMAN AROUND 635 PM CDT. 
  LODI AND POPLAR CREEK AROUND 640 PM CDT. 
  GORE SPRINGS AROUND 655 PM CDT. 
  MISTERTON AROUND 700 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IF ON OR NEAR GRENADA LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10
MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3387 8977 3387 8951 3372 8951 3372 8924
      3347 8935 3345 8940 3343 8942 3344 8945
      3334 8945 3328 8952 3329 8965 3340 8965
      3342 8978 3390 8980 3390 8977
TIME...MOT...LOC 2256Z 041DEG 16KT 3393 8940 3369 8937 3351 8942 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:19 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 9, 4:19 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
419 PM CDT TUE AUG 9 2016

.DISCUSSION...Another day of scattered showers and thunderstorms
is ongoing across the region. Coverage is not as confined to eastern
portions of the area as was the case yesterday, but most of the
activity is east of the I-55 corridor. This comes as our soupy
airmass, as characterized by a 2.28 inch PW value off the 12Z KJAN
sounding, combines with temperatures in the upper 80s/lower 90s and
the influence of an area of low pressure in the northern Gulf.
Locations that see rainfall today could be local amounts of 1 to 2
inches in a heavy thunderstorm, which might lead to localized
flooding. However, confidence continues to increase in better
chances for rain and higher rainfall amounts later in the week. As
the low pressure system tracks west across the northern Gulf through
the week, rain will increase across the area. QPF amounts at this
point look to exceed 5 inches for locations south of I-20,
especially across the southeastern part of the CWA. Given antecedent
conditions, this will pose flash flooding issues and likely some
river flooding issues. Rainfall should be rather efficient as PW
values increase to near 2.5 inches, which is roughly in the 99th
percentile for this time of year. We went ahead and put out an
elevated flooding risk for those generally from Natchez, to
Vicksburg, to Meridian and south. For the remainder of the area,
there will be a limited risk for flooding with potential for 2 to 4
inches of rain.

Some locations today have seen a lack of rain, especially in the
west, which has allowed temperatures to rise into the 90s. This,
coupled with dewpoints in the mid 70s, has made conditions fairly
uncomfortable and heat indices have been at or near 105 degrees.
Will continue with the limited heat risk in the west for tomorrow,
but with more convection and potential for cloud cover, it might be
slightly more marginal tomorrow. Beyond tomorrow, heat will not be
the main impact for the week as heavy rain and flooding will be a
bigger issue. /28/

&&

.AVIATION...Scattered activity is the focus for the afternoon hours,
mainly for the eastern half. Primary time for this will be between
19-23z. Much of the tonight period will be quiet, but there looks to
be a transition to some MVFR/IFR ceilings after 09z and lingering
until 15-16z on Wed. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  91  76  89 /  19  62  35  71
Meridian      75  91  76  88 /  34  73  56  77
Vicksburg     75  93  76  90 /   8  56  29  63
Hattiesburg   75  89  76  86 /  34  74  57  77
Natchez       75  91  75  87 /  10  66  40  70
Greenville    76  93  76  91 /   3  40  21  61
Greenwood     75  92  76  90 /   6  44  24  63

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

28/CME
Hazardous weather outlook, Aug 9, 2:35 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT TUE AUG 9 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-101945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
235 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...WEDNESDAY

HOT AND HUMID CONDITIONS WILL AGAIN OCCUR ACROSS THE WESTERN AREAS.
EXPECT HEAT INDICES TO PEAK NEAR 105 DEGREES DURING THE AFTERNOON.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

CONFIDENCE IS INCREASING FOR A HEAVY RAINFALL EVENT DURING THE
THURSDAY THROUGH SUNDAY TIME PERIOD. CENTRAL AND SOUTHERN AREAS COULD
SEE 5 TO 8 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS DURING THIS
TIME. OTHER LOCATIONS MAY SEE 2 TO 4 INCHES OF RAIN. IMPACTS WOULD
BE FROM FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

MSZ028>033-037>039-043>046-048>066-072>074-101945-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
235 PM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

CONFIDENCE IS INCREASING FOR A HEAVY RAINFALL EVENT DURING THE
THURSDAY THROUGH SUNDAY TIME PERIOD. CENTRAL AND SOUTHERN AREAS COULD
SEE 5 TO 8 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS DURING THIS
TIME. OTHER LOCATIONS MAY SEE 2 TO 4 INCHES OF RAIN. IMPACTS WOULD
BE FROM FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

CME

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 9, 4:15 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT TUE AUG 9 2016

MSZ049-055-092200-
SIMPSON MS-RANKIN MS-
415 PM CDT TUE AUG 9 2016

...GUSTY WINDS WILL AFFECT SOUTH CENTRAL RANKIN AND SIMPSON
COUNTIES UNTIL 500 PM CDT...

AT 413 PM CDT...METEOROLOGISTS WERE TRACKING AN OUTFLOW BOUNDARY
ALONG A LINE EXTENDING FROM NEAR STAR TO NEAR HARRISVILLE TO NEAR
PINOLA. MOVEMENT WAS SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS PASSAGE OF THIS
BOUNDARY.

GUSTY WINDS WILL AFFECT...
  PINOLA AND HARRISVILLE AROUND 430 PM CDT.
  SHIVERS AROUND 445 PM CDT.
  UNION AROUND 450 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BRAXTON AND D'LO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3177 9013 3177 9011 3179 9011 3179 9014
      3180 9015 3183 9013 3184 9016 3186 9013
      3189 9014 3191 9017 3193 9017 3194 9020
      3195 9019 3196 9020 3212 9008 3201 8981
      3177 8988 3175 9012
TIME...MOT...LOC 2113Z 017DEG 17KT 3205 9005 3199 9000 3195 8996

19
Special weather statement, Aug 9, 5:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT TUE AUG 9 2016

MSZ026-028-029-100000-
GRENADA MS-WEBSTER MS-MONTGOMERY MS-
557 PM CDT TUE AUG 9 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...WESTERN WEBSTER AND
EASTERN GRENADA COUNTIES UNTIL 700 PM CDT...

AT 556 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR PITTSBORO TO NEAR EMBRY TO 6 MILES
SOUTHEAST OF LODI. MOVEMENT WAS SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  EMBRY AROUND 605 PM CDT.
  KILMICHAEL AROUND 625 PM CDT.
  SWEATMAN AROUND 635 PM CDT.
  LODI AND POPLAR CREEK AROUND 640 PM CDT.
  GORE SPRINGS AROUND 655 PM CDT.
  MISTERTON AROUND 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IF ON OR NEAR GRENADA LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10
MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3387 8977 3387 8951 3372 8951 3372 8924
      3347 8935 3345 8940 3343 8942 3344 8945
      3334 8945 3328 8952 3329 8965 3340 8965
      3342 8978 3390 8980 3390 8977
TIME...MOT...LOC 2256Z 041DEG 16KT 3393 8940 3369 8937 3351 8942

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:03 PM CDTSpecial Weather StatementJANLamar42 min
Aug 9, 4:15 PM CDTSpecial Weather StatementJANSimpson45 min
Aug 9, 6:20 PM CDTSpecial Weather StatementJANJasper40 min
Aug 9, 6:41 PM CDTSpecial Weather StatementJANAttala64 min

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.